Oral isotretinoin and inflammatory bowel disease

Oral isotretinoin and inflammatory bowel disease

834 Journal of the American Academy of Dermatology Correspondence anoma by recognition of its precursors. N Engl J Med 312:115-ll6,1985. Reply To ...

849KB Sizes 0 Downloads 1 Views

834

Journal of the American Academy of Dermatology

Correspondence

anoma by recognition of its precursors. N Engl J Med 312:115-ll6,1985.

Reply To the Editor: Drs. Fusaro and Lynch are determined to get their point across: that the 1984 NIH Consensus Conference on Precursors to Melanoma' stumbled badly in some of its conclusions about dysplastic nevi. Their differences of opinion had been published previously in the American Journal qf Dermatopathology: and in the Journal of the American Medical Association? Further commentary now appears in this issue of this JOURNAL. Lynch and his colleagues are not newcomers to the study of atypical nevi and familial melanoma. They described and illustrated the cutaneous lesions of familial atypical multiple mole-melanoma syndrome (a.k.a., dysplastic nevus) in 1978,4 only months after Wallace H. Clark, Jr., et al published details of the B-K mole syndrome." They (Lynch et a1) acknowledged that they discussed the same hereditary melanocytic disease as did Clark. One of Fusaro and Lynch's major concerns is that the NIH Consensus Report did not mention the possibility of increased risk for other cancers in patients with familial melanoma. (The original family pedigree studied by Lynch et al as familial atypical multiple molemelanoma syndrome also found cancers of the uterine cervix, pancreas, and breast.) An increased risk for other cancers may well be in the cards for familial melanoma patients and this should be made clear. Clinical and histologic recognition of the full spectrum of atypical moles (dysplastic nevi) is still in a relatively nascent state as clinicians and histopathologists attempt to learn morphologic criteria and set proper subjective thresholds for recognition. It is not surprising, therefore, that within the constraints of certain clinical settings some patients might be judged to be sporadic or nonfamilial clinical phenotypes. A great deal of time, money, and clinical diligence may be required to prove that the individual case is nonhereditary and therefore nonsporadic. Lynch and Fusaro suggest that this must be done and must include genetic studies of informed second-degree relatives. If the reported prevalence of dysplastic nevi among white patients in the United States is in the range of 2% to 8%, genetic studies and counseling of patients with pigmented lesions clearly represent a substantial new growth industry and yet another challenge for applied medical economics. Finally, there is the problem of terminology: Fusaro and Lynch would obviously prefer that the involved

medical community use familial atypical multiple mole melanoma syndrome. However, based on post-graduate teaching in pathology and dermatology, as well as dayto-day clinical and microscopic diagnosis, it is my experience that most dermatologists and dermatopathologists are actually talking about dysplastic nevi. The nosology of disease does not have to change as more information becomes available, and good communication is paramount. If dysplasia can be defined as disordered growth, the term dysplastic, as an adjective, can be properly applied to both the clinical and microscopic features of certain atypical moles. Current usage does not favor familial atypical multiple mole-melanoma syndrome and dysplastic is not inappropriate. As a member of the original planning committee of the NIH Development Conference on Precursors to Malignant Melanoma, I find this important NIH conference has largely done what was intended. Two substantial goals were to provoke new discourse and to stimulate new investigation, which have been accomplished.

John T. Headington, M.D., Department of Pathology University of Michigan Medical School Ann Arbor, MJ 48109-0010 REFERENCES I. Precursors to malignant melanoma. National Institutes of Health Consensus Development Conference statement, Oct. 24-26, 1983. J AM ACAD DERMATOL 10:683-688, 1984. 2. Lynch HT, Fusaro RM, Lynch JF: The NIH Consensus Report on "Precursors to Malignant Melanoma." A different perspective. Am J Dermatopathol6: 177-179, 1984. 3. Lynch HT, Fusaro RM: National Institutes of Health Consensus Report on Precursors to Malignant Melanoma. A difference in opinion. JAMA 252:2872-2873, 1984. 4. Lynch HT, Frichot BC III, Lynch JF: Familial atypical multiple mole-melanoma syndrome. J Med Genet 15:352356, 1978. 5. Clark WH Jr, Reimer RR, Greene M, et al: Origin of familial malignant melanomas from heritable melanocytic lesions. "The B-K mole syndrome." Arch Dermatol 114:732-738, 1978.

Oral isotretinoin and inflammatory bowel disease To the Editor: With the increasing use of oral isotretinoin in the treatment of acne, the effect of this medication on other organ systems is undergoing added scrutiny. The 1985 edition of Physicians' Desk Reference states that isotretinoin has been temporally associated with inflammatory bowel disease even in individuals without a prior

Volume 13 Number 5, Part I November, 1985

Correspondence

history of intestinal disorders.' Patients experiencing abdominal pain, rectal bleeding, or severe diarrhea are advised to discontinue therapy promptly. Our group has now treated over one hundred patients with oral isotretinoin and we have observed no gastric adverse reactions. Asked whether a history of inflammatory bowel disease should be considered a contraindication to the use of isotretinoin, a gastroenterology consultant writing in the Journal of the American Medical Association stated that neither he nor his colleagues have observed one case in which ulcerative colitis or Crohn's disease has occurred following the use of this medication.' I recently treated a patient afflicted with cystic acne and ulcerative proctitis with oral isotretinoin. No deleterious effect upon the gastrointestinal tract was noted. Case report. A 19-year-old man presented with cystic acne involving his face and neck. In 1980 he had developed abdominal pain, weight loss, and constipation associated with passage of blood and mucus. Sigmoidoscopy revealed edema and friable tissue and rectal biopsy showed evidence of mucosal ulceration and crypt abscesses, consistent with a diagnosis of ulcerative colitis. He was placed on sulfasalazine, 2 gm/day, with intermittent flare-ups requiring short courses of oral prednisone. Because of gastric intolerance to tetracycline and erythromycin, he was placed on ampicillin, 1gmt day, in an attempt to control his severe cystic acne. The condition improved over the next 6 months but then flared, and in August 1983 he was placed on 80 rug/day of oral isotretinoin. Two weeks later a marked flare of the acne occurred. The isotretinoin dosage was decreased to 40 mg/day, ampicillin was again added, and the lesions were injected with triamcinolone. Within 2 weeks his condition had stabilized and the dosage of isotretinoin was increased to 80 rng/ day. He remained on this dosage for the next 14 weeks. During the entire course of isotretinoin he experienced no gastric or rectal abnormalities. Indeed, after the third month his dosage of sulfasalazine was cut in half. All laboratory values, including serum triglycerides, remained within normal range. As of January 1985 no new cystic lesions had been observed. Further, the patient had not experienced any cxacerbation of the colitis and had been off sulfasalazine for over 6 months.

835

REFERENCES I. Physicians' Desk Reference. Oradell, NI, 1985, Medical Economics Co., pp. 1665-1667. 2. Korelitz BI: Systemic 13-cis-retinoic acid therapy and exacerbation of colitis. JAMA 252:2463, 1984.

Gnathostomiasis (nodular migratory eosinophilic panniculitis) To the Editor: In 1979, gnathostomiasis (nodular migratory eosinophilic panniculitis) was detected for the first time in Guayaquil (Ecuador, South America). I Its existence was confirmed in 1981 by the Department of Dermatology, Venereology and Allergy of the Institute Ecuatoriano de Seguridad Social of Guayaquil, Ecuador, when the third parasite stage in humans (Fig. 1) was discovered for the first time in South America.v' In 1985 we found the Gnathostoma parasite, in its adult stage, in the stomachs of its definitive hosts, dogs and cats (Fig. 2). This was also reported for the first

Fig. 1. Third stage of the parasite found inhuman tissue.

Comment. The use of oral isotretinoin does not appear linked to the onset of ulcerative colitis or Crohn's disease. Similarly, in patients with inflammatory bowel disease, isotretinoin therapy may not lead to exacerbation and would be indicated in the treatment of such persons also afflicted with cystic acne.

Stephen M. Schleicher, M.D. Ste. 2, 8945 Ridge Ave. Philadelphia, PA 19128

-------,-,----------;...",..,.;...;."..,.,~....,

Fig. 2. Parasite in its adult form found in the stomach of a cat (definitive host).